George Krucik, MD, MBA
Sulphur is an important building block of life that is typically safe and not toxic through inhalation, ingestion, eye and skin contact. Sulphur exists in many forms, and individuals allergic to elemental sulphur may also be allergic to sulfites used as preservatives in foods and medications, and sulfate compounds used in soaps, cosmetics and drugs. An allergic reaction to sulphur is categorized as a sulfonamide allergy, sulfite allergy or sulfate allergy.
Video of the Day
Sulfonamide Type 1 Allergic reaction
Three percent of patients develop a sulfonamide allergy reaction to compounds containing the SO2NH2 moiety. This allergic reaction is typically caused by sulfonamide antibiotic drugs, including Sulfamethoxazole, Sulfadiazine and Sulfacetamide. The allergic reaction these antimicrobial agents is caused by an improper breakdown of the aromatic amine connected to the sulfone group. A type 1 IgE mediated immune reaction is the most type of allergic reaction to sulfonamides, and caused by the release of histamine into the blood. The most common symptom of this allergic reaction is the development of a maculopapular or urticarial rash within one to three days of drug administration. The rash may be flat or raised, and begins as discreet pink or red spots that begin on the trunk of body, and eventually cluster together to form sheets of blotchy rashes on the extremities. A urticarial rash, also known as hives, typically occur within 24 of exposure to the drug, and results in itchy, swollen, raised spots with a pale center. A urticarial rash is typically involves swelling, redness and itching of the skin. In severe cases, swelling in deeper layer of skin tissues, anaphylaxis, loss of consciousness and hypotension may occur.
Sulfonamide Drug Hypersensitivity Syndrome
A hypersensitivity reaction to sulfonamide develops within seven to 14 days of drug administration. This allergic reaction is the result of a delayed T cell mediated reaction, and it begins with a high fever and headache. Next, the individual develops a maculopapular rash that begins in the trunk of the body, and spreads to the extremities. In severe cases, the individual may develop Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis. These deadly skin reactions begin with the eruption of painful, red blisters that begin on the trunk of the body and migrates to the extremities. These lesion erupt, and cause the top layer of the skin to peel away in large amounts, allowing bodily fluids to leak. Mucosal surfaces such as the eyes, lips, mouth, upper respiratory tract and genital typically involved, and as the condition progresses, the risk of developing deadly skin infections increase. Immediate discontinuation of the drug is required to prevent involvement of the internal organs, primarily the heart, lungs, kidneys and liver. Continued use of the drug can result in pneumonia, acute liver failure, inflammation of the heart sac and breathing difficulties.
Sulfites, including sulfur dioxide, bisulfite and metabosulfites, are preservatives used in foods, drinks and pharmaceuticals. Although the mechanism of this allergic immune reaction is still debated, it is possible that sulfur dioxide acts as an irritant and causes a reflex contraction of the airways, resulting in asthmatic like symptoms such as wheezing, coughing, breathing difficulties and tightness of the chest. Furthermore, 10 percent of asthmatic patients are also allergic to sulfite. A sulfite allergy may also be caused by an IgE mediated mechanism, involving the recruitment and activation of mast cells and basophils. These immune cells release histamine into the bloodstream resulting in a rash involved with hives, swelling of the skin and allergic rhinitis, which is characterized by sneezing, a post-nasal drip, a runny nose, itchy and watery eyes. In severe cases, a sulfite allergic reaction can result in anaphylaxis, seizures and death.
Sulfate is another form of sulphur that may result in an allergic reaction. Sulfate is found in injectable drugs such as morphine sulfate, and personal hygiene products such as laundry detergent, hand soap, shampoo and condition. Sulfate allergies are rare, however, individuals allergic to sulfonamide and sulfite are at a greater risk of n allergic reaction to sulfate. Symptoms of a sulfate allergy includes an itchy skin rash that develops within eight hours of exposure, and may last for several days, watery and itchy eyes, nausea and vomiting. In severe cases, swelling of the upper respiratory tract and breathing difficulties is observed.
REFERENCES & RESOURCES
- Christchurch Hospital Drug Information Service; Sulfur Allergy; November 2003
- Australian Prescriber; Sulfur Allergy Label is Misleading; February 2008
- Pharmacist’s Letter; Cross-Reactivity of Sulfonamide Drug; Sherri K. Boehringer, Pharm.D., BCPS;
- DermNet NZ; Sulfa Drugs and The Skin; July 2010
- Australasian Society of Clinical Immunology and Allergy; Sulfite Allergy; June 2010
- Australasian Society of Clinical Immunology and Allergy; Sulfonamide Antibiotic Allergy; January 2010
- DermNet NZ; Stevens Johnson Syndrome & Toxic Epidermal Necrolysis; September 2011
- Drugs.com: Sulfonamides
- Clinical Correlations; Clinical Pharmacy Corner: Sulfonamide Allergy and Cross-Reactivity; Susan Morey PharmD; July 2007